Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
169 Doctors are Online

Conceived via ivf, taking gestone injection. Have severe rashes, given cetrizine. Safe to continue gestone?

Mar 2013
User rating for this question
Answered by
Practicing since : 1998
Answered : 5568 Questions
Hi I have just conceived via ivf and 7weeks pregnant. i am taking gestone injections. For past one week I have severe rashes all over my body. I consulted the gynac but she said this may not be due to gestone. She gave me cetrizined, it did subside but after a day it starts again. Is it safe to continue with gestone as my gynac is not willing to stop or change it. By the way I had been on gestone for almost from the day of embryo transfer and didn't have any reactions. It started a week back.
Posted Wed, 2 Oct 2013 in Pregnancy
Answered by Dr. Aarti Abraham 46 minutes later
Brief Answer:

Detailed Answer:

Firstly, congratulations on your IVF pregnancy !

Gestone contains progesterone in oil and it is possible that you have had an allergic reaction to it.
However for all practical reasons it is unwise to stop progesterone at this stage, as it is supportive to the growing pregnancy. You should consult your gynaecologist, and opt for another form of progesterone support. This could be in the form of progesterone vaginal capsules, or progesterone gels, which are less likely to cause allergic reactions.

I would like to review all other medications that you are taking, as that would also let me know if some other substance is the culprit here.

Since the rash could also be due to allergy to some other thing - food, cold weather, heat, clothes, fabric, perfume, moisturizer - basically anything that comes into contact with your skin or your body. You can also consider visiting a dermatologist to exclude other causes of allergies and pregnancy specific skin conditions.

Stopping the Gestone and substituting a different agent would be like a trial - if the rashes don't recur, they were mostly due to Gestone.

All the best.
Please feel free to discuss further.
Above answer was peer-reviewed by
Follow-up: Conceived via ivf, taking gestone injection. Have severe rashes, given cetrizine. Safe to continue gestone? 51 minutes later
Thank you doc for your response. I also take susten vt200 thrice a day vaginal. I am on progynova 2mg twice a day. Ecospirin one a day and fol123 one a day. I take gestone alternate days. I have a minor observation, my local doc who injects gestone gave me thrombomark to apply on injected area as I had pain and swelling. After consulting my gynac I used to apply it thrice a day. My observation is only when I apply that ointment rashes are severe. I stopped it yesterday and using ice bad to reduce the swelling. I had injection even today and so far rashes are not seen. My concern is inspite of rashes if I continue gestone, will it harm the foetus? Is it safe to take cetrizine during pregnancy? I am scared to ask this to gynac as she believes this is not due to injections. I am taking usual veg food that I have taken for not sure if this is food allergy. Thanks for reading...pls advise . Vidya
Answered by Dr. Aarti Abraham 4 hours later
Brief Answer:

Detailed Answer:
Hi again.
Thrombomark would not be responsible for the rashes.
Maybe you are rubbing it in too deep, it is meant to be applied only lightly and superficially.
Ice bags are equally effective in reducing pain and swelling due to gestone, you can use them instead of the ointment.
Cetirizine is safe to be taken during pregnancy.
If the rashes do not reappear, you can continue using Gestone.
However if they recur, seek the opinion of a Dermatologist to rule out any other possibilities.
Gestone would not harm the fetus at all, but ignoring the rashes is not advisable, as it might indicate deep seated allergic reaction or some other pathology.
Please feel free to discuss anything else that might be troubling you.
All the best with your pregnancy !
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor